Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 248, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 15, 2016, 7:16 PM CDT for Harrison County, Monona County, Shelby County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 15, 2016, 7:16 PM CDT (00:16 UTC)
- Expired
- Sep 15, 2016, 8:00 PM CDT
- In force
- 44 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Harrison County, IA, Monona County, IA, Shelby County, IA
The radar
The Omaha radar (KOAX), 78 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 15, 4:38 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2247 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1154 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 172 m²/s²
- Significant tornado parameter
- 1.5
- Supercell composite
- 17.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 15, 6:48 PM CDT, 28 minutes earlier.
Area forecast discussion, Sep 15, 6:48 PM CDT, 28 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
648 PM CDT THU SEP 15 2016
.SHORT TERM...(tonight through Sunday)
Issued at 301 PM CDT THU SEP 15 2016
Primary concern tonight is convective development and overall
effects as an upstream trough and cold front move into the region.
Convection has festered most of the morning in northeast NE and
while it was never strong, it was very efficient at generating
rainfall with a report of 4.3 inches in Knox county. Additional
convection has fired in northeast NE this afternoon in response to
the tail end of the first piece of energy moving away from the
region...within an overall very moist environment with PW values
around 150% of normal this morning.
20z objective surface analysis indicated the cold front was well
west of the forecast area, however a subtle warm front had pushed
through the mid Missouri valley with temps now in the lower 80s
across much of the area. Most recent HRRR model continues to
suggest strong and possibly severe storm development in northeast
NE into northwest IA...which may become more west/east oriented
resulting in training of cells through the evening north of the
Platte River. Am concerned that given environmental moisture which
is 1-2 standard deviations above normal, warm cloud depths, high
moisture transport on a continued low level jet, this is an area
that could be primed for flash flooding given 300-500% above
normal rainfall in the last 7 days. Thus will issue a flash flood
watch for a few counties north of the Platte River tonight.
Elsewhere, while heavy rain will be possible with storms as the
upper low pushes in from the west, enough of a cold pool may
develop to help keep storms progressive.
Regarding severe potential tonight, environmental shear of 30-40
knots combined with mixed CAPE of 2000-2500 J/Kg should be
sufficient for rotating storms with wind and hail potential in the
stronger storms, but given decent low level turning near the warm
frontal boundary there will also be a small tornado threat that
we'll have to monitor. Will have fairly high pops 60-80% across
the forecast area tonight, with timing initially in northeast NE,
then spreading east southeast into the remainder of the forecast
area by late evening and overnight.
Storm chances linger in southeast NE on Friday, but should push
east of the forecast area Friday evening.
Dry and mild weather persists Saturday. Models hint at a weak wave
quickly moving across the Plains Saturday night so have added a
slight chance of rain for some areas. Wave should be east of the
area by Sunday with dry weather expected.
.LONG TERM...(Sunday night through Thursday)
Issued at 301 PM CDT THU SEP 15 2016
Dry weather early in the period, with rain chances returning by
Tuesday night through Thursday, although models are not in good
agreement with the GFS more bullish on precip and the ECMWF more
dry.
&&
.AVIATION...(00Z TAFS for KOFK...KLNK and KOMA.)
Issued at 645 PM CDT THU SEP 15 2016
Thunderstorms will be the primary concern tonight. Storms are
already in the vicinity of KOFK, but remain just north of KOMA,
and well away from KLNK. Tried to time storms into and out of the
TAF locations through, but ending by 06-09z, with showers that
linger beyond then. Somewhat low confidence of specific timing,
and will amend forecasts for higher impacts as necessary.
&&
.OAX Watches/Warnings/Advisories...
NE...Flash Flood Watch until 5 AM CDT Friday for NEZ015-032>034-
043>045.
IA...Flash Flood Watch until 5 AM CDT Friday for IAZ043-055-056.
&&
SHORT TERM...DeWald
LONG TERM...DeWald
AVIATION...DeWaldHazardous weather outlook, Sep 15, 5:15 PM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 515 PM CDT THU SEP 15 2016 IAZ079-080-090-091-NEZ011-012-016-017-030-031-042-065>068-078- 088>093-161215- MILLS-MONTGOMERY-FREMONT-PAGE-KNOX-CEDAR-ANTELOPE-PIERCE-BOONE- MADISON-PLATTE-SEWARD-LANCASTER-CASS-OTOE-SALINE-JEFFERSON-GAGE- JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 515 PM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY STRONG AND POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AS A COLD FRONT MOVES INTO THE AREAS. ATMOSPHERIC CONDITIONS WILL BE FAVORABLE FOR A RISK SEVERE WEATHER...INCLUDING THE POTENTIAL FOR LARGE HAIL AND DAMAGING WINDS. STORMS LINGER FRIDAY ALONG AND SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY STILL BE BE NEEDED THIS EVENING. IAZ043-055-056-069-NEZ015-018-032>034-043>045-050>053-161215- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-THURSTON-WAYNE-STANTON- CUMING-BURT-COLFAX-DODGE-WASHINGTON-BUTLER-SAUNDERS-DOUGLAS-SARPY- 515 PM CDT THU SEP 15 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA. .DAY ONE...TONIGHT AND FRIDAY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS EVENING WITH LARGE HAIL UP TO GOLF BALL SIZE OR LARGER...DAMAGING WINDS...ISOLATED TORNADOES AND FLOODING RAINS. A SEVERE THUNDERSTORM WATCH AND A FLASH FLOOD WATCH ARE BOTH IN EFFECT FOR THE AREA. THUNDERSTORM CHANCES CONTINUE OVERNIGHT AS WELL BUT SHOULD MOVE SOUTHEAST OF THE AREA ON FRIDAY. .DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY THERE WILL BE MORE CHANCES FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY OF NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. DEWALD
In the hours before
Local storm report, Sep 15, 6:03 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
603 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL 5 SE BLAIR 41.49N 96.07W
09/15/2016 E1.00 INCH WASHINGTON NE BROADCAST MEDIA
&&
SFLocal storm report, Sep 15, 6:07 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
607 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 2 WSW BLENCOE 41.92N 96.12W
09/15/2016 M0.75 INCH MONONA IA TRAINED SPOTTER
&&
VDEWALDLocal storm report, Sep 15, 6:35 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
635 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL EWING 42.26N 98.34W
09/15/2016 E1.00 INCH HOLT NE TRAINED SPOTTER
&&
SFLocal storm report, Sep 15, 6:40 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
640 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HAIL UEHLING 41.73N 96.51W
09/15/2016 E1.00 INCH DODGE NE TRAINED SPOTTER
&&
SFLocal storm report, Sep 15, 6:49 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
649 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 SW BLENCOE 41.92N 96.09W
09/15/2016 E1.50 INCH MONONA IA PUBLIC
&&
SFLocal storm report, Sep 15, 6:57 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT THU SEP 15 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0654 PM HAIL 4 NE TEKAMAH 41.82N 96.17W
09/15/2016 E1.00 INCH BURT NE PUBLIC
&&
SFThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 7:47 PM CDT | Flash Flood Warning | OAX | Burt, Thurston | 5 hr |
| Sep 15, 7:57 PM CDT | Flash Flood Warning | OAX | Cuming, Stanton, Thurston, Wayne | 5 hr |
| Sep 15, 8:04 PM CDT | Special Weather Statement | OAX | Cuming, Stanton | 26 min |
| Sep 15, 8:12 PM CDT | Flash Flood Warning | OAX | Colfax, Madison, Platte, Stanton | 8 hr |
| Sep 15, 8:36 PM CDT | Special Weather Statement | OAX | Colfax | 24 min |
| Sep 15, 8:42 PM CDT | Severe Thunderstorm Warning | OAX | Colfax, Cuming, Dodge, Stanton | 21 min |
| Sep 15, 8:44 PM CDT | Flash Flood Warning | OAX | Burt, Washington | 5 hr |
| Sep 15, 9:19 PM CDT | Special Weather Statement | OAX | Colfax | 26 min |
| Sep 15, 9:31 PM CDT | Special Weather Statement | OAX | Washington | 29 min |
| Sep 15, 9:39 PM CDT | Flash Flood Warning | OAX | Butler, Colfax, Platte | 6 hr |
| Sep 15, 10:09 PM CDT | Flash Flood Warning | OAX | Burt, Colfax, Cuming, Stanton, Thurston | 6 hr |
| Sep 15, 10:11 PM CDT | Special Weather Statement | OAX | Colfax, Platte | 49 min |
| Sep 15, 10:23 PM CDT | River Flood Warning | OAX | Dodge | 41 hr |
| Sep 15, 10:23 PM CDT | River Flood Warning | OAX | Cuming | 37 hr |
| Sep 15, 10:23 PM CDT | River Flood Warning | OAX | Dodge | 41 hr |
| Sep 15, 10:51 PM CDT | Special Weather Statement | OAX | Butler, Jefferson, Saline, Seward | 39 min |
| Sep 15, 10:52 PM CDT | Flash Flood Warning | OAX | Burt, Washington | 6 hr |
| Sep 15, 11:07 PM CDT | River Flood Warning | OAX | Dodge | 21 hr |
| Sep 15, 11:15 PM CDT | Flash Flood Warning | OAX | Burt, Colfax, Cuming, Dodge | 5 hr |
| Sep 15, 11:19 PM CDT | Special Weather Statement | OAX | Burt, Dodge | 41 min |
| Sep 15, 11:27 PM CDT | Special Weather Statement | OAX | Jefferson, Saline, Seward | 48 min |
| Sep 15, 11:44 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Colfax, Saunders | 46 min |
| Sep 16, 12:09 AM CDT | Special Weather Statement | OAX | Gage, Lancaster | 51 min |
| Sep 16, 12:20 AM CDT | Flash Flood Warning | OAX | Burt, Washington | 4 hr |
| Sep 16, 12:36 AM CDT | Special Weather Statement | OAX | Cass, Sarpy | 39 min |
| Sep 16, 12:40 AM CDT | Special Weather Statement | OAX | Johnson, Nemaha, Otoe, Pawnee, Richardson | 50 min |
| Sep 16, 12:51 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Sarpy | 24 min |
| Sep 16, 1:15 AM CDT | Severe Thunderstorm Warning | OAX | Cass, Otoe | 30 min |
| Sep 16, 1:25 AM CDT | Flash Flood Warning | OAX | Washington | 3 hr |
| Sep 16, 1:40 AM CDT | Flash Flood Warning | OAX | Burt, Washington | 3 hr |
| Sep 16, 3:24 AM CDT | River Flood Warning | OAX | Dodge | 20 hr |
| Sep 16, 6:52 AM CDT | Areal Flood Advisory | OAX | Burt, Colfax, Cuming, Dodge, Madison, Platte and 4 more | 6 hr |
| Sep 16, 8:38 AM CDT | Areal Flood Warning | OAX | Burt, Colfax, Cuming, Dodge, Platte, Stanton | 9 hr |
| Sep 16, 9:48 AM CDT | River Flood Warning | OAX | Cass | 4 days |
| Sep 16, 9:48 AM CDT | River Flood Warning | OAX | Otoe | 4 days |
| Sep 16, 9:48 AM CDT | River Flood Warning | OAX | Nemaha | 4 days |
| Sep 16, 9:48 AM CDT | River Flood Warning | OAX | Richardson | 4 days |
| Sep 15, 8:00 PM CDT | Special Weather Statement | OAX | Harrison | 30 min |
| Sep 15, 8:49 PM CDT | Special Weather Statement | OAX | Harrison, Shelby | 41 min |
| Sep 16, 1:44 AM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 31 min |
| Sep 16, 2:12 AM CDT | Special Weather Statement | OAX | Montgomery, Page | 48 min |
| Sep 16, 8:45 AM CDT | River Flood Warning | OAX | Fremont | 34 hr |
| Sep 16, 8:45 AM CDT | River Flood Warning | OAX | Montgomery | 52 hr |
| Sep 16, 8:45 AM CDT | River Flood Warning | OAX | Fremont | 66 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.